Virginia, 2020

Flooding in Virginia, November 11 to 13, 2020

November 11 to 13, 2020 · NWS LWX · 49 events in 11 counties and zones

Heavy rain occurred as tropical moisture (record levels for November) streamed northward into the area and interacted with a stalled frontal zone. This heavy rainfall resulted in widespread flooding across Northern and Central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
49

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Heavy rain occurred as tropical moisture (record levels for November) streamed northward into the area and interacted with a stalled frontal zone. This heavy rainfall resulted in widespread flooding across Northern and Central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Nov 11, 9:26 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Nov 11, 9:26 PM EST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
926 PM EST Wed Nov 11 2020

.SYNOPSIS...
A slow-moving cold front will move through the region early
Thursday. High pressure will briefly build in from the Great
Lakes as the front stalls just to the south at the end of the
week, then another frontal system will likely impact the region
by the end of the weekend.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
The surface cold front remains west of the Appalachians this
evening with anomalously moist area ahead of it. Dew points are
well into the 60s to near 70. The precipitable water value of
2.07" on the 00Z IAD sounding is by far a record for the date
per SPC climatology. Shortwave trough, right entrance of jet
streak, a weak surface wave, and a sharpening frontal zone will
enhance lift across the area through the overnight hours. The
radar is filling back in as moderate to heavy rain pushes
northeastward from central and southwest Virginia. Instability
has actually increased (though is still meager) over the past
several hours ahead of the shortwave and moisture advection
continues. Thus some thunderstorms are embedded which are
enhancing rainfall rates.

It continues to look like the heaviest rain amounts overnight
will be focused from central Virginia to southern Maryland,
more or less where the Flash Flood Watch is in effect. There's
still some potential heavy rain elements may push farther
northward into the Baltimore metro, though latest radar/NWP
trends at this time suggest the watch area is in good shape.
Localized training convective elements producing 1"/hour rain
rates at times could ultimately end up in a few spots seeing
storm totals upwards of 5 inches, though the CWA average of 1-3"
is still the most likely range. The rain will gradually shove
to the southeast through the night, though many areas near/east
of I-81 will still be seeing at least some light rain through
daybreak.

In the breaks between the rain, some dense fog developed, though
expect visibility to be variable as rainfall increases mixing at
times. Expect overall visibilities to remain reduced through the
night though.

There will be gradual cold advection through the night as the
cold front drifts southeastward, with temperatures in the 50s to
the west, but remaining in the 60s in many locations east of the
Blue Ridge.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
A steadier rain will taper to light and intermittent rain or
occasional showers and drizzle Thursday morning as the lifting
mechanisms push eastward and drier air works in from the
northwest.

As Eta moves well southeast of the area Thursday night, some
overrunning moisture will work northward, so low clouds and
perhaps some light rain or drizzle will spread back across the
area, particularly east of the Blue Ridge. Northwest winds will
bring drying conditions and clearing skies by Friday afternoon.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
High pressure will be in place across the area Saturday before
exiting off the coast by late Sunday evening. This will keep
conditions dry and fairly calm for this duration. The remnants of
Eta are forecasted to remain SE of our CWA which will allow us to
remain dry for the early start to the extended period. A low
pressure system associated with an upper level trough situated just
north of the Great Lakes early Sunday will eventually drive a cold
front through our area Sunday night into Monday. A few showers
expected Sunday night for some of our western zones before migrating
eastward during the day on Monday. Rainfall amounts look to be
fairly light with a quick exit of the front. Winds will be moderate
on Monday with 10 m winds forecasted to be around 15-20 kts. Dry
conditions expected for most of Tuesday before a cutoff low could
drape across the NE US, allowing for a few showers possible across
central MD late Tuesday night.

Temperatures for the extended will start out in the mid 50s for
Saturday and eventually warm up a bit for Sunday and Monday into the
low 60s. Tuesday, after the cold front passes will inhibit some
colder temperatures. Monday night, below freezing temps are possible
for our western zones along with mid 30s to 40s elsewhere. Any
available moisture with the frontal passage could induce the chance
for wintry precip for those extreme western zones. Confidence is low
at this point. We only warm up about 10-15 degrees into the upper
40s to low 50s for the day on Tuesday.

&&

.AVIATION /02Z THURSDAY THROUGH MONDAY/...
IFR to LIFR conditions will continue through the night due to
additional moderate to heavy rain. A few thunderstorms may near
CHO, but don't think they will have much direct impact. Fog may
be dense at MRB and CHO at times as well. As a cold front drifts
southeastward, some guidance suggests MRB could have improving
conditions late tonight, but this is uncertain. Otherwise, conditions
slowly improve Thursday, with MVFR or even VFR possible by the
afternoon. Expect low clouds (MVFR to perhaps IFR) to redevelop
Thursday night into Friday morning as low level moisture
returns. Light rain or drizzle is also possible. Skies should
clear Friday afternoon.

VFR conditions expected Friday night through Sunday with the
possibility for brief sub-VFR conditions Sunday night for some
western terminals depending on rain persistence into the area.

&&

.MARINE...
Southerly flow continues for a large part of tonight, with
occasional SCA conditions near southern Maryland. A few
thunderstorms with gustier winds are possible, but SMWs look
unlikely at this time.

The cold front will cross early Thursday morning. NW winds
behind the front may gust near SCA levels if some of the hi-res
guidance is correct, but the front will be slow moving and
winds may fall off a bit. A secondary NW push is possible
Friday, though the gradient is somewhat marginal then as well.

SCAs likely Sunday into Monday ahead of low pressure system moving
eastward with a strong cold front associated with it. No other
marine hazards are expected at this time.

&&

.CLIMATE...
The record high minimums are still in play for IAD and DCA for
November 11. BWI dropped to 58 degrees earlier, eliminating its
chance.

Day    IAD high/high min BWI high/high min DCA high/high min
11/11: 78(2006)/55(2002) 77(2006)/59(1970) 78(1949)/58(1970)

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch from midnight EST tonight through Thursday
     morning for DCZ001.
MD...Flash Flood Watch from midnight EST tonight through Thursday
     morning for MDZ013-014-016>018-504.
VA...Flash Flood Watch through Thursday morning for VAZ025-026-029-
     036>040-050-051-507-508.
     Flash Flood Watch from midnight EST tonight through Thursday
     morning for VAZ052>057-501-502-506.
WV...None.
MARINE...Flash Flood Watch from midnight EST tonight through Thursday
     morning for ANZ535.
     Small Craft Advisory until 1 AM EST Thursday for ANZ534-537-
     543.

&&

SYNOPSIS...KLW
NEAR TERM...ADS/KLW
SHORT TERM...KLW/ADS
LONG TERM...ADM
AVIATION...ADS/KLW/ADM
MARINE...ADS/KLW/ADM
CLIMATE...LWX
Hazardous weather outlook, Nov 11, 9:33 PM EST, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
933 PM EST Wed Nov 11 2020

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-508-VAZ052>057-
130245-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
933 PM EST Wed Nov 11 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

A Flash Flood Watch is in effect for much of northeastern
Virginia, the District of Columbia, and southern Maryland tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Flash Flood Watch is in effect for much of northeastern
Virginia, the District of Columbia, and southern Maryland through
11 AM Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Please report flooding and heavy rain measurements to the National
Weather Service according to standard operating procedure.

MDZ001-003>006-501>507-VAZ025>031-036>040-050-051-501>508-
WVZ050>053-055-501>506-130245-
Garrett-Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
933 PM EST Wed Nov 11 2020

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland.

.DAY ONE...Tonight

A Flash Flood Watch is in effect for the Virginia Piedmont and
central Shenandoah Valley tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Flash Flood Watch is in effect for the Virginia Piedmont and
central Shenandoah Valley through 11 AM Thursday.

.SPOTTER INFORMATION STATEMENT...

Please report flooding and heavy rain measurements to the National
Weather Service according to standard operating procedure.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

49 flood. Local standard time, as filed.

Flood, Stafford

When
November 11, 10:56 PM EST to November 12, 12:56 AM EST
Where
Stafford County, 1.29 mi ESE of Berea to 1.23 mi SSE of Berea
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.340, -77.500

Sanford Drive was closed due to flooding at US-17 (Warrenton Road).

Flood, Fairfax

When
November 11, 11:12 PM EST to November 12, 1:12 AM EST
Where
Fairfax County, 1.52 mi SW of Clarks Crossing to 1.59 mi SW of Clarks Crossing
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.904, -77.320

Flooding occurred on Vale Road in Oakton.

Flood, Greene

When
November 11, 11:41 PM EST to November 12, 1:41 AM EST
Where
Greene County, 3.52 mi E of Dyke to 3.52 mi W of Quinque
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.252, -78.465

Amicus Road (VA-633) was closed due to flooding at Celt Road (VA-604).

Flood, Fairfax

When
November 11, 11:45 PM EST to November 12, 4:32 AM EST
Where
Fairfax County, 0.99 mi W of Tremont to 0.88 mi WSW of Tremont
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.847, -77.238

Accotink Creek at Strathmeade Springs was in Minor Flood stage during the indicated period, reaching a peak level of 254.00 feet at 2:40 AM on November 12th. Woodburn Road was covered by over two and a half feet of water at its lowest point.

Flood, Albemarle

When
November 11, 11:49 PM EST to November 12, 1:49 AM EST
Where
Albemarle County, 2.82 mi N of Howardsville to 2.94 mi NE of Howardsville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.770, -78.680

Howardsville Turnpike (VA-602) was closed due to flooding between Rockfish Crossing (VA-722) and Rockfish River Road (VA-617). Mount Alto Road was closed due to flooding between James River Road (VA-626) and Wolf Mountain Lane (VA-602).

Flood, Albemarle

When
November 11, 11:49 PM EST to November 12, 1:49 AM EST
Where
Albemarle County, 2.32 mi ESE of Keene to 2.18 mi NE of Scottsville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.856, -78.531

Glendower Road was closed due to flooding between Church Hill Farm Road and Blenheim Road/Jefferson Mill Road. Albevanna Spring Road was closed due to flooding between Pat Dennis Road and the Fluvanna County Line.

Flood, Albemarle

When
November 11, 11:49 PM EST to November 12, 1:49 AM EST
Where
Albemarle County, 1.58 mi NE of Blemheim to 1.48 mi NNE of Blemheim
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.915, -78.478

Ed Jones Road was closed due to flooding between Rolling Road and Buck Island Road. Presidents Road was closed due to flooding between Rolling Road and Blenheim Road.

Flood, Albemarle

When
November 11, 11:49 PM EST to November 12, 1:49 AM EST
Where
Albemarle County, 1.64 mi SSW of Miller School to 1.91 mi SSW of Miller School
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.998, -78.690

Pounding Creek Road was closed due to flooding between Dick Woods Road and Miller School Road.

Flood, Albemarle

When
November 11, 11:49 PM EST to November 12, 1:49 AM EST
Where
Albemarle County, 1.48 mi NNE of Advance Mills to 1.19 mi NNW of Advance Mills
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.200, -78.440

Durrett Ridge Road was closed due to flooding between Advance Mills Road and the Greene County line.

Flood, Albemarle

When
November 11, 11:55 PM EST to November 12, 6:45 AM EST
Where
Albemarle County, 2.1 mi SSE of Free Union to 3.07 mi SSE of Free Union
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.141, -78.558

Mechums River at White Hall was in Minor Flood Stage during the indicated time period, reaching a peak level of 13.24 feet at 4:00 AM on November 12th. Water reached the yard of a home on Free Union Road.

Flood, Culpeper

When
November 12, 12:10 AM EST to 2:10 AM EST
Where
Culpeper County, 0.63 mi SSW of Brandy to 0.54 mi SE of Alanthus
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.492, -77.886

Althanus Road was closed due to flooding near Farley Road. Carrico Mills Road was closed due to flooding at Brandy Road.

Flood, Orange

When
November 12, 12:15 AM EST to 2:15 AM EST
Where
Orange County, 1.07 mi WNW of Burr Hill to 1.78 mi WNW of Locustgrove
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.357, -77.888

Old Office Road was closed due to flooding between Burr Hill Road and Zoar Road. Raccoon Ford Road was closed due to flooding between Muster Field Road and Horseshoe Road.

Flood, Orange

When
November 12, 12:15 AM EST to 2:15 AM EST
Where
Orange County, 2.14 mi NNE of Everona to 1.85 mi N of Everona
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.330, -77.960

US-522 (Zachary Taylor Highway) was closed due to flooding at True Blue Road.

Flood, Albemarle

When
November 12, 12:24 AM EST to 5:22 AM EST
Where
Albemarle County, 0.64 mi NE of Advance Mills to 0.36 mi NE of Advance Mills
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.187, -78.442

The North Fork of the Rivanna River at Earlysville was in Minor Flood Stage during he indicated time period, reaching a peak level of 17.49 feet at 3:15 AM on November 12th. Overbank flooding occurred near Earlysville. Water approached Advance Mills Road. Backwater flooding also affected a low spot on Frays Mill Road.

Flood, Culpeper

When
November 12, 12:27 AM EST to 7:23 PM EST
Where
Culpeper County, 2.73 mi NW of Rapidan to 3.29 mi WSW of Rapidan
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.343, -78.111

Robinson River at Locust Dale reached Moderate Flood Stage, and was above Minor Flood Stage during the indicated time period. A peak level of 18.50 feet was reached at 06:15 AM on November 12th. Extensive lowland flooding occurred near Locust Dale, including the flooding of Robinson River Road.

Flood, Fairfax

When
November 12, 12:32 AM EST to 2:32 AM EST
Where
Fairfax County, 1.5 mi S of Vienna to 1.64 mi S of Vienna
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.878, -77.270

The eastbound I-66 Custis Memorial Parkway ramp to southbound Nutley Street (VA-243) southwest was closed due to flooding.

Flood, Spotsylvania

When
November 12, 12:41 AM EST to 2:41 AM EST
Where
Spotsylvania County, 2.14 mi SSE of Hams Ford to 2.02 mi SSE of Hams Ford
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.090, -77.540

Marye Road was closed due to flooding at Arcadia Road.

Flood, Spotsylvania

When
November 12, 12:41 AM EST to 2:41 AM EST
Where
Spotsylvania County, 1.17 mi NNE of Snell to 1.77 mi N of Snell
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.166, -77.592

Partlow Road was closed due to flooding between Courthouse Road and Morris Road.

Flood, Spotsylvania

When
November 12, 12:41 AM EST to 2:41 AM EST
Where
Spotsylvania County, 2.6 mi E of Belmont to 3.29 mi ENE of Belmont
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.155, -77.823

Stubbs Bridge Road was closed due to flooding between Lawyers Road and Post Oak Road.

Flood, Stafford

When
November 12, 1:31 AM EST to 3:31 AM EST
Where
Stafford County, 1.26 mi SE of Falmouth to 1.28 mi E of Falmouth
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.305, -77.456

River Road was closed due to flooding between Rowser Road and Kings Highway.

Flood, Stafford

When
November 12, 1:31 AM EST to 3:31 AM EST
Where
Stafford County, 1.65 mi SSW of Glendia to 1.09 mi S of Glendia
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.377, -77.536

Holly Corner Road was closed due to flooding near US-17 (Warrenton Road).

Flood, Stafford

When
November 12, 1:31 AM EST to 3:31 AM EST
Where
Stafford County, 1.36 mi SSW of Mountain View to 1.24 mi SSW of Mountain View
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.453, -77.483

Shelton Shop Road was closed due to flooding between Stafford Stone Drive/Walt Whitman Boulevard and Wintergreen Lane.

Flood, Stafford

When
November 12, 1:31 AM EST to 3:31 AM EST
Where
Stafford County, 0.81 mi SW of Midway Is to 0.78 mi NW of Mt Joy Store
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.492, -77.381

US-1 (Jefferson Davis Highway) was closed due to flooding between Acadia Street/Potomac Hills Drive and Little Forest Church Road.

Flood, Fairfax

When
November 12, 1:33 AM EST to 6:36 AM EST
Where
Fairfax County, 0.58 mi NE of Crowells Corner to 0.33 mi ENE of Crowells Corner
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.955, -77.292

Difficult Run at Wolf Trap was in Minor Flood Stage during the indicated time period, reaching a peak level of 195.36 feet at 4:15 AM on November 12th. Just under a foot of water covered Brown's Mill Road at its lowest point.

Flood, Fauquier

When
November 12, 1:45 AM EST to 3:45 AM EST
Where
Fauquier County, 1.61 mi NNW of Remington to 1.58 mi WSW of Oak Shade
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.552, -77.809

O'Keefe Road was closed due to flooding between Botha Road and Cemetery Road. Kings Hill Road was closed due to flooding between Cemetery Road and US-29/US-15 (James Madison Highway).

Flood, Fauquier

When
November 12, 1:45 AM EST to 3:45 AM EST
Where
Fauquier County, 0.54 mi W of Catlett to 1.23 mi W of Catlett
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.650, -77.640

Elk Run Road was closed due to flooding between Tenerife Road and Sowego Road.

Flood, Prince William

When
November 12, 1:54 AM EST to 3:54 AM EST
Where
Prince William County, 1.23 mi S of Bristow
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.702, -77.534

Valley View Drive was closed due to flooding at Crockett Road.

Flood, Stafford

When
November 12, 2:44 AM EST to 4:44 AM EST
Where
Stafford County, 0.69 mi S of Blooke to 1.34 mi S of Blooke
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.370, -77.380

Raven Road was closed due to flooding at Tump Road.

Flood, Prince William

When
November 12, 3:04 AM EST to 9:29 AM EST
Where
Prince William County, 0.42 mi W of Brentsville to 0.56 mi SE of Nokesville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.679, -77.508

Old Church Road was closed due to flooding at Crockett Road. Brookfield Road was closed due to flooding between Aden Road and Parkgate Drive.

Flood, Prince William

When
November 12, 3:28 AM EST to 8:19 AM EST
Where
Prince William County, 5.52 mi SW of Nokesville to 4.31 mi SSW of Nokesville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.634, -77.638

Cedar Run at Catlett was in Minor Flood Stage during the indicated time period, reaching a peak level of 12.72 feet at 5:30 AM on November 12th. Water overflowed the banks into the lowlands.

Flood, Prince William

When
November 12, 3:41 AM EST to 9:15 PM EST
Where
Prince William County, 2.78 mi SSW of Aden to 2.57 mi SSW of Aden
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.614, -77.554

Cedar Run at Aden was in Minor Flood Stage during the indicated time period, reaching a peak level of 12.37 feet at 11:51 AM on November 12th. Fleetwood Road was flooded near Cedar Run.

Flood, Fairfax

When
November 12, 3:47 AM EST to 5:32 AM EST
Where
Fairfax County, 0.74 mi WSW of Tremont to 0.91 mi W of Tremont
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.847, -77.233

Accotink Creek at Annandale was in Minor Flood Stage during the indicated time period, reaching a peak level of 10.15 feet at 5:00 AM on November 12th. Woodburn was flooded at Accotink Creek.

Flood, Fauquier

When
November 12, 3:57 AM EST to 5:57 AM EST
Where
Fauquier County, 0.39 mi WSW of Remington to 0.12 mi W of Remington
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.528, -77.806

East Main Street was closed due to flooding between Tinpot Run Lane and Summerduck Road.

Flood, Fauquier

When
November 12, 3:57 AM EST to 5:57 AM EST
Where
Fauquier County, 1.44 mi NNE of Cassanova to 1.7 mi N of Cassanova
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.670, -77.713

Rogues Road was closed due to flooding.

Flood, Fauquier

When
November 12, 3:57 AM EST to 5:57 AM EST
Where
Fauquier County, 1.34 mi N of Catlett to 1.56 mi N of Catlett
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.669, -77.629

Dumfries Road was closed due to flooding near Catlett Road (VA-28).

Flood, Madison

When
November 12, 4:17 AM EST to 6:17 AM EST
Where
Madison County, 1.76 mi WSW of Aroda to 1.41 mi WSW of Aroda
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.322, -78.261

Repton Mill Road was closed due to flooding near South Blue Ridge Turnpike.

Flood, Madison

When
November 12, 4:17 AM EST to 6:17 AM EST
Where
Madison County, 0.69 mi N of Achsah to 0.96 mi NE of Oakpark
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.340, -78.170

Mount Zion Church Road was closed due to flooding between John Tucker Road and Oak Park Road. Fords Shop Road was closed due to flooding between Beahm Town Road and Hillendale Road/Kirtley Trail.

Flood, Madison

When
November 12, 4:17 AM EST to 6:17 AM EST
Where
Madison County, Bauco to 0.47 mi ENE of Madison
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.450, -78.280

Weaver Hollow was closed due to flooding between West Hoover Road and Duet Road. VA-603 was closed due to flooding. VA-638 was closed due to flooding between Hebron Church Road and Pophams Ford Road/Slate Mills Road. River Road (VA-636) was closed due to flooding.

Flood, Madison

When
November 12, 4:17 AM EST to 6:17 AM EST
Where
Madison County, 1.83 mi NE of Peola Mills to 1.93 mi NE of Peola Mills
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.548, -78.245

Hughes River Road was closed due to flooding near F T Valley Road and Nethers Road.

Flood, Stafford

When
November 12, 4:19 AM EST to 6:19 AM EST
Where
Stafford County, 1.9 mi SSW of Blooke to 1.63 mi ENE of Leeland
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.355, -77.395

Brooke Road was closed due to flooding north of Rustic Ridge Road.

Flood, Orange

When
November 12, 4:20 AM EST to 6:20 AM EST
Where
Orange County, 1.46 mi E of Madison Run to 1.23 mi E of Madison Run
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.202, -78.103

Greenwood Road was closed due to flooding between Constitution Highway and Spicers Mill Road. Barnetts Road was closed due to flooding between North Madison Road and US-15 (James Madison Highway). Old Gordonsville Road was closed due to flooding.

Flood, Orange

When
November 12, 4:20 AM EST to 6:20 AM EST
Where
Orange County, 0.21 mi SE of Indiantown to 0.1 mi SSE of Indiantown
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.368, -77.797

Governor Almond Road was closed due to flooding at Indiantown Road.

Flood, Culpeper

When
November 12, 4:29 AM EST to November 13, 12:55 AM EST
Where
Culpeper County, 1.42 mi SE of Rapidan to 2.06 mi ESE of Rapidan
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.306, -78.051

The Rapidan River at Culpeper was in Minor Flood Stage during the indicated time period, reaching a peak level of 16.49 feet at 3:15 PM on November 12th. River Road on the Orange County side of the Rapidan River was flooded in a few spots, and pastureland was flooded on both sides of the river. Other low lying roads near the river were also flooded, and access to homes was limited.

Flood, Prince William

When
November 12, 7:29 AM EST to 9:29 AM EST
Where
Prince William County, 1.46 mi NNW of Aden to 1.58 mi NNW of Aden
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.670, -77.537

Fleetwood Drive was closed due to flooding near Slate View Court.

Flood, Prince William

When
November 12, 7:29 AM EST to 9:29 AM EST
Where
Prince William County, 1 mi N of Nokesville to 0.84 mi N of Nokesville
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.715, -77.581

Kettle Run Road was closed due to flooding near intersection with Homestead Drive.

Flood, Stafford

When
November 12, 7:33 AM EST to 9:33 AM EST
Where
Stafford County, 1.96 mi ENE of Glendia to 2.14 mi ENE of Glendia
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.412, -77.497

Abel Lake Bridge on Kellogg Mill Road was closed in both directions due to flooding.

Flood, Stafford

When
November 12, 7:33 AM EST to 9:33 AM EST
Where
Stafford County, 1.01 mi SSW of Mountain View to 1.08 mi SSW of Mountain View
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.456, -77.476

Shelton Shop Road was closed due to flooding near intersection with Kristen Road.

Flood, Albemarle

When
November 12, 11:29 AM EST to 5:14 PM EST
Where
Albemarle County, 2.1 mi SSE of Free Union to 3.07 mi SSE of Free Union
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.141, -78.558

Mechums River at White Hall was in Minor Flood Stage during the indicated time period, reaching a peak level of 13.25 feet at 2:30 PM on November 12th. Water reached the yard of a home on Free Union Road.

Flood, Fredericksburg (C)

When
November 12, 4:42 PM EST to November 13, 2:00 PM EST
Where
Fredericksburg (C) County, 1.27 mi N of Fredericksburg to 0.85 mi N of Fredericksburg
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.318, -77.471

The Rappahannock River at Fredericksburg was in Minor Flood stage during the indicated time period, reaching a peak level of 16.40 feet at 8:00 PM on November 12th. Water reached River Road on the east side of the river. Old Mill Park could no longer be accessed and was closed due to flooding. Water entered a basement near Fredericksburg city dock, and water entered a guest house off Caroline Street.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 927068, 927069, 927070, 927250, 927072, 927080, 927081, 927082, 927083, 927336, 927084, 927085, 927087, 927339, 927344, 927088, 927090, 927091, 927092, 927093, 927094, 927095, 927098, 927251, 927099, 927217, 927218, 927219, 927220, 927343, 927340, 927342, 927221, 927222, 927223, 927225, 927226, 927227, 927228, 927229, and more.